RVCPD given heroin overdose training
(Page 2 of 2)
As deaths from heroin have risen across the state, New York has amended its Good Samaritan law to protect people who are in possession of drugs who call police or paramedics. So if someone you know is dying of a heroin overdose, you can call an ambulance without risking arrest.
Those who are properly trained can revive overdose victims with a dose of naloxone. The medication is easily administered in a few seconds, with a spray up each nostril. If the nose is clogged, it can be sprayed down the throat.
Naloxone training is easy and free. Those who are 18 or over are given free overdose prevention kits, which include a dose of naloxone and everything needed to administer it. LICADD also trains children 13 and older, but they do not receive the kit. They do, however, learn to recognize the signs of an overdose, perform rescue breathing and keep someone alive until help arrives.
The heroin epidemic on Long Island really began, Jan said, when doctors began overprescribing pain medication. “We have an obligation to treat people in pain,” he said. “But we didn’t foresee what would happen.”
For more information on naloxone training, or to schedule a session, contact LICADD at (516) 747-2606.